30 year old woman has been certifted "brain dead". While  awaiting organ donation she ishypotensive, polyuric and hypothermic. Outline your management.

[Click here to toggle visibility of the answers]

College Answer

Efficient support of the potential organ donor is an integral part of IC practice. Since we know nothing of this patient's story a back to basics detailed approach to the patient should have included:
(a) Check airway patency, tube position. 
(b) Ensure adequate ventilation: 
•  Examination, ABG, CXR (to exclude pneumothorax/lung injury, hypoxialhypercarbia) (c) Restore circulation with fluid challenge. Assess filling pressures and response to challenge. 
•  If diabetes insipidus is apparent (eg. urine output >300mlslhr, serum osmolality >300, urine osmolality <300 in the absence of diuretics) give lug ofDDAVP lV or SC 
•  If restoration of  fluid status does not  restore BP and organ  perfusion, commence vasoconstrictor infusion (aramine or noradrenaline) 
•  Moderate hypothermia (35°C} may be well tolerated and require no specific therapy 

•  Persistent hypotension in the presence of impaired pituitary functiODt as evidenced by DI.  It may be an indication for intravenous corticosteroids and T3. There usually is no time for a random cortisol level 
•  Maintain fluid and electrolyte homeostasis eg. replacing urine output ml for ml

Discussion

This question discussess the generic principles of care for the brain-dead organ donor. This issue is explored in great depth in the answer to Question 1 from the first paper of 2012: 

"Outline the Intensive Care management of a 25-year-old male who has fulfilled brain death criteria and is awaiting surgery for organ donation."

Non-clinical issues: (presumably, these have been dealt with now that the patient is "awaiting surgery for organ donation"

  • Early involvement of the transplant coordinator
  • Non-coercive sensitive family discussion re opportunity for donation
  • Tissue typing, viral screen, further organ function tests
  • Facilitate family time at bedside
  • Ensure aftercare of donor family
  1. The circuit should be humidified.
  2. Normoxia and normocapnea must be maintained.
    There will be periodic requests for ABGs on 100% FiO2 from the donor coordinator, but afterwards the FiOmust be minimised to prevent oxidative stress damage to the lungs.
  3. Haemodynamic instability is to be expected:
    - The initial autonomic storm should be managed with nitroprusside and esmolol
    - The subsequent collapse should be treated with noradrenaline and/or vasopressin
    - Bradycardia will be resistant to atropine (no vagus to block); catecholamines or pacing will be required
    -Though they do not make a direct statement to this effect, ANZICS tacitly support CPR in the brain-dead organ donor; "cardiopulmonary resuscitation may result in recovery of cardiac function and successful transplantation".
  4. Normoglycaemia must be maintained.
  5. Normothermia must be maintained by warming externally, and by using warmed fluids.
    Electrolytes need to be maintained within normal laboratory ranges;
    particular attention needs to be paid to the sodium.
    DDAVP may be required as a hormone replacement.
    Other "endocrine support" (T3, hydrocortisone) should be considered in the following circumstances:
    - haemodynamic instability
    - an ejection fraction of less than 45%
    - heart donation is being considered
  6. Fluid resuscitation should be conservative if you plant to donate lungs,  aggressive if you plan to donate kidneys, and an intelligent compromise if both organs are being considered.
  7. Nutrition must continue.
    Good nutrition (or rather, the absence of malnutrition) has been associated with improved raft function (Singer et al, 2005)
  8. Coagulopathy must be observed and corrected; if worsening coagulopathy or DIC develop, organ retrieval should be expedited.

References

References

Summarized from the ANZIC statement on Brain Death and Organ Donation, Version 3.2

Dujardin, Karl S., et al. "Myocardial dysfunction associated with brain death: clinical, echocardiographic, and pathologic features." The Journal of heart and lung transplantation 20.3 (2001): 350-357.

Totsuka, Eishi, et al. "Influence of high donor serum sodium levels on early postoperative graft function in human liver transplantation: effect of correction of donor hypernatremia." Liver Transplantation and Surgery 5.5 (1999): 421-428.

Novitzky, D., D. K. C. Cooper, and B. Reichart. "Hemodynamic and metabolic responses to hormonal therapy in brain-dead potential organ donors." Transplantation 43.6 (1987): 852-854.

Phongsamran, Paula. "Critical care pharmacy in donor management." Progress in Transplantation 14.2 (2004): 105-113.

RANDELL, TARJA T., and KRISTER AV HöCKERSTEDT. "TRIIODOTHYRONINE TREATMENT IN BRAIN-DEAD MULTIORGAN DONORS-A CONTROLLED STUDY." Transplantation 54.4 (1992): 736-737.

Goarin, Jean-Pierre, et al. "The effects of triiodothyronine on hemodynamic status and cardiac function in potential heart donors." Anesthesia & Analgesia 83.1 (1996): 41-47.

Follette, David M., Steven M. Rudich, and Wayne D. Babcock. "Improved oxygenation and increased lung donor recovery with high-dose steroid administration after brain death." The Journal of heart and lung transplantation: the official publication of the International Society for Heart Transplantation 17.4 (1998): 423-429.

Lisman, T., et al. "Activation of hemostasis in brain dead organ donors: an observational study." Journal of Thrombosis and Haemostasis 9.10 (2011): 1959-1965.

Lim, H. B., and M. Smith. "Systemic complications after head injury: a clinical review." Anaesthesia 62.5 (2007): 474-482.

Dalle Ave, Anne L., Dale Gardiner, and David M. Shaw. "Cardio‐pulmonary resuscitation of brain‐dead organ donors: a literature review and suggestions for practice." Transplant International (2015).

Singer, Pierre, Haim Shapiro, and Jonathan Cohen. "Brain death and organ damage: the modulating effects of nutrition." Transplantation 80.10 (2005): 1363-1368.